Prime

Type your tag names separated by a space and hit enter

[Hypersensitivity to dacarbazine in patients with metastatic malignant melanoma].

Abstract

BACKGROUND

Dacarbazine (DTIC) is the first-line chemotherapy for metastatic malignant melanoma without cerebral metastasis. Its clinical and hematological safety is usually good. Hypersensitivity in hepatic failure patients is the most serious side effect described.

PATIENTS AND METHODS

This was a retrospective study of the prevalence of hypersensitivity in patients treated with DTIC for metastatic melanoma between 11/01/2002 and 10/31/2003. Hypersensitivity was diagnosed in the event of fever, hypereosinophilia (> 500/mm3) with or without liver dysfunction (> twice pre-therapeutic values). Clinical data, DTIC administration modalities, number of courses and clinical and laboratory safety data were recorded.

RESULTS

Twenty patients were included, 11 women and 9 men of median age 58.6 years (22-82 years) with multiple metastases in all cases. DTIC was the first-line treatment for 19 patients, being administered for 4 days to 10 patients and for 1 day to the other 10 patients, depending on their overall health status. Five hypersensitivity-like manifestations were observed, all in the 4-day treatment group. In 3 patients, fever and hypereosinophilia were seen without liver dysfunction at D3 of the second course of treatment. In 2 patients, treatment was stopped after the second course because of disease progression. In the third patient, 4 courses were given with recurrence of symptoms, although the latter were controlled during the fifth course with corticosteroids and antihistamines given 15 minutes before the start of treatment. Two patients experienced severe forms of hypersensitivity with fever, hypereosinophilia, liver dysfunction (cytolysis and cholestasis) and delayed medullar aplasia, after the first and second course respectively. In one patient, bone marrow examination showed a block at the promyelocytic stage consistent with a toxic etiology. Treatment with DTIC was stopped, and all signs regressed with symptomatic treatment.

DISCUSSION

Hypersensitivity with DTIC seems to be frequent, being observed in 20% of our patients, with early onset (after the first or second course) and absence of dose-dependence. We describe for the first time two cases of medullar aplasia occurring in association with DTIC hypersensitivity. During phase I studies, the hematologic toxicity of DTIC was moderate, rarely affecting red cells, and was observed with higher doses than those used in metastatic malignant melanoma. We suggest that this aplasia forms part of the signs of hypersensitivity because of the bone marrow morphology, the existence of anemia and concomitant resolution with all the others signs of hypersensitivity.

CONCLUSION

Laboratory monitoring (NFS, liver enzymes) is thus justified, particularly after the first and second courses of DTIC. In case of fever and hypereosinophilia without liver dysfunction, DTIC may be continued together with symptomatic treatment. In the event of hepatic dysfunction, and of course severe hematological disorders, potentially fatal complications can occur and treatment must be stopped.

Links

  • Publisher Full Text
  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Service de Dermatologie I, Hôpital Saint-Louis, Paris.

    , , , , ,

    Source

    MeSH

    Adult
    Aged
    Aged, 80 and over
    Anemia, Aplastic
    Antineoplastic Agents, Alkylating
    Cross-Sectional Studies
    Dacarbazine
    Drug Hypersensitivity
    Female
    Humans
    Lymphatic Metastasis
    Male
    Melanoma
    Middle Aged
    Neoplasm Metastasis
    Retrospective Studies
    Skin Neoplasms
    Time Factors

    Pub Type(s)

    English Abstract
    Journal Article

    Language

    fre

    PubMed ID

    16508601